Florida, 2024

Damaging Wind in Florida, July 29, 2024

July 29, 2024 · NWS MFL · 2 events in 2 counties and zones

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms along the sea-breeze on the afternoon and evening of July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms along the sea-breeze on the afternoon and evening of July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 29, 11:49 AM EST, 41 minutes earlier.

Area forecast discussion, Jul 29, 11:49 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1249 PM EDT Mon Jul 29 2024

...New SHORT TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1247 PM EDT Mon Jul 29 2024

High pressure over the northern Atlantic, high pressure over the
southern plains/northwestern Gulf of Mexico, and a trough over the
eastern third of the United States will be the major synoptic
features in play for the short term forecast period. Florida sits in
the weakness between the Atlantic and Gulf highs. The wind flow
remains fairly light and largely driven by diurnal sea breeze
circulations.

Warm temperatures and an unsettled, diurnally-driven convective
pattern will continue both this afternoon/evening and again on
Tuesday. Storms that develop today could have gusty winds, frequent
lightning, and the potential to create localized flooding due to
excessive rainfall. The slow-moving nature of the storms today and
Tuesday could lead to a quick saturation in localized urban areas,
particularly if they see multiple rounds of rainfall, which could
lead to flooding.

Temperatures will max out in the lower 90s with heat index values
forecast to reach the triple digits each afternoon. Depending on the
convective start on Tuesday, a heat advisory cannot be ruled out.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 208 AM EDT Mon Jul 29 2024

The wet early week period will give way to a drier mid-week as the
subtropical ridge builds southwestward and light-moderate easterly
flow advects another SAL intrusion into the area Wednesday into
Thursday. PWATs will only be in the 1.5-1.7 inch range through
Thursday (around the climo 10th percentile), which should limit
PoPs below climatology (i.e. largely 25-50%) with the highest
chances over the western half of the Peninsula due to the mean
easterly low- lvl flow. Given the warm airmass associated with the
ridge and reduced clouds and precipitation, heat headlines look
quite likely both days, potentially for all of South Florida, as
highs reach the mid 90s and heat indices top out in the 105-110
degree range.

By the latter portion of the long-term, the forecast will largely be
dependent upon the (intertwined) evolution of a shortwave trough
digging southward into the eastern US and a tropical wave currently
positioned in the Central Atlantic. Despite the fact that we are now
in the medium-range period, forecast confidence remains quite
low. Global deterministic and ensemble guidance depict various
levels of wave organization, ranging from a "sloppy" open wave to
a likely named storm, and also forecast tracks ranging from the
central GOM to comfortably east of the Florida Peninsula. This
uncertainty is not overly surprising given the fairly broad nature
of the wave, which adds uncertainty to which portion of the wave
eventually becomes dominant, which in turn will affect its track
and potential interaction with the Greater Antilles.

Unfortunately given all the aforementioned uncertainty it is hard to
deviate much from easterly regime PoP/temperature climo for the
period, although naturally with the caveat, that fairly large
changes in the forecast could be needed if the wave's track
focuses more towards our area and/or its organization increases.

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM EDT Mon Jul 29 2024

An unsettled pattern largely driven by the diurnal sea breezes
continues. Slow storm motions could mean longer bouts of sub-VFR at
impacted terminals into the evening. Short-fused AMDs for IFR/LIFR
possible. Some directional variability and gustiness with the wind
due to convection today. Flow should become lighter tonight. Showers
and storms will return for Tuesday.

&&

.MARINE...
Issued at 1247 PM EDT Mon Jul 29 2024

Relatively light wind flow driven largely by sea breeze circulations
through Tuesday. An easterly to southeasterly wind flow builds late
Tuesday that will linger through much of the week. Any thunderstorms
that may form, will produce brief periods of rough seas and gusty
winds. Late week, attention turns to the tropics as NHC monitors a
disturbance in the central Atlantic that has a medium chance of
development in the vicinity of the Greater Antilles or the
Bahamas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  91  80  92 /  40  60  10  30
West Kendall     75  92  77  93 /  40  60  10  30
Opa-Locka        78  92  80  93 /  40  60  10  30
Homestead        76  90  80  91 /  30  50  10  30
Fort Lauderdale  78  90  80  90 /  40  60  10  30
N Ft Lauderdale  78  91  80  92 /  40  60  10  30
Pembroke Pines   77  94  79  95 /  40  60  10  30
West Palm Beach  77  91  79  92 /  40  60  10  30
Boca Raton       77  92  80  92 /  40  60  10  30
Naples           78  90  77  92 /  50  70  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Carr
AVIATION...RAG
Hazardous weather outlook, Jul 29, 2:38 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
338 AM EDT Mon Jul 29 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
338 AM EDT Mon Jul 29 2024

...Numerous Showers and Thunderstorms Today...
...Localized Flooding Possible in Poor Drainage Areas...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms will develop this
afternoon over portions of South Florida. These storms will be
capable of gusty winds, frequent lightning, and heavy downpours.

Excessive Rainfall: With any slow-moving storms containing heavy
downpours, localized flooding is possible across urban and poor
drainage areas.

Heat: Peak heat indices will likely reach the triple digits, but
should generally remain below advisory criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms will be possible each day
through the period. The strongest storms could produce gusty winds,
frequent lightning, and heavy downpours. The greatest threat of
heavy rain and potential flooding will likely be early this week.

Heat indices will remain near or above advisory thresholds,
especially moving into the mid-to-late week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jul 29, 11:50 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
1250 PM EDT Mon Jul 29 2024

FLZ072-074-172-173-291715-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
1250 PM EDT Mon Jul 29 2024

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 115 PM EDT...

At 1250 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over West Park, or near Hallandale, moving
south at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Davie,
Hallandale, Miami Gardens, North Miami, North Miami Beach, Aventura,
Miami Lakes, Cooper City, Opa-Locka, West Park, Miami Shores, El
Portal, Westview, Country Club, and Miramar Parkway And University
Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2587 8017 2586 8018 2586 8017 2585 8017
      2585 8018 2582 8018 2591 8034 2606 8026
      2603 8013
TIME...MOT...LOC 1650Z 015DEG 11KT 2597 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ATV
Special weather statement, Jul 29, 12:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
119 PM EDT Mon Jul 29 2024

FLZ074-173-291745-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
119 PM EDT Mon Jul 29 2024

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 145 PM EDT...

At 119 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miami Springs, or near Miami, moving south
at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Coral Gables, South Miami, Kendall, Doral, Hialeah
Gardens, Pinecrest, Miami Springs, Sweetwater, Miami Shores, West
Miami, El Portal, Medley, Westchester, Gladeview, Glenvar Heights,
Fountainbleau, University Of Miami, and Downtown Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2584 8017 2584 8018 2582 8018 2581 8019
      2575 8019 2574 8022 2573 8022 2574 8023
      2571 8025 2569 8025 2569 8026 2564 8027
      2569 8041 2589 8037 2586 8017
TIME...MOT...LOC 1719Z 015DEG 14KT 2581 8026

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ATV

The radar

The Miami radar (KAMX), 48 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Broward

When
July 29, 12:30 PM EST
Where
Broward County, 1.38 mi S of West Hollywood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
26.000, -80.200

A member of the public reported downed large tree branches and fence damage in Hollywood after a strong thunderstorm moved through the area.

Funnel Cloud, Collier

When
July 29, 4:30 PM EST
Where
Collier County, 4.88 mi S of Golden Gate
Reported by
Trained Spotter
Coordinates
26.100, -81.680

A trained spotter reported a funnel cloud east of Naples associated with a thunderstorm moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197377, 1197369.